Heroin Withdrawal is also called “dope sickness” and refers to the wide range of symptoms that occur after stopping or dramatically lowering Heroin after heavy and prolonged use (at least several weeks).
Heroin withdrawal, what causes it?
Heroin withdrawal is caused by physical dependence. This means that a person relies on heroin to prevent symptoms of withdrawal. Over time, greater amounts of heroin become necessary to produce the same effect. The time it takes to become physically dependent varies with each individual.
Heroin withdrawal begins when the heroin use is stopped. The body needs time to recover, and heroin withdrawal symptoms result. Heroin Withdrawal can occur whenever any chronic use is discontinued or reduced. Some people experience heroin withdrawal during hospitalization for painful conditions. Sometimes they don’t even realizing what is going on.
Heroin withdrawal, what are its symptoms?
- * Abdominal pain
- * Agitation
- * Diarrhea
- * Dilated pupils
- * Goose bumps
- * Nausea
- * Runny nose
- * Sweating
- * Vomiting
Heroin withdrawal, tests for diagnosis
Heroin withdrawal can often be diagnosed through performing a physical exam and asking questions about your medical history and drug use. Blood or urine tests to screen for drugs can confirm heroin use.
Heroin withdrawal – Treatment
Heroin withdrawal treatment involves supportive care and medications. The most frequently used medicine, clonidine, mainly reduces physical symptoms. Buprenorphine (Suptex) has been shown to more effective than other medications for treating heroin withdrawal, and can shorten the detoxification time. It is also used for long-term maintenance like methadone.
Some heroin withdrawal treatment programs have treatments called detox under anesthesia or rapid heroin detox. Such treatments involve putting you under anesthesia and injecting large doses of opiate-blocking drugs, anticipating that this will hasten the return of normal opioid system function.
These heroin withdrawal programs have not been proven to actually reduce the time spent in withdrawal. Sometimes, they do reduce the intensity of symptoms. However, there have been several deaths as a result of these the procedures, especially when they are performed outside of a hospital.
Heroin withdrawal produces vomiting, and vomiting while under anesthesia highly increases death risk. Many specialists believe that the risks of this treatment significantly outweigh the potential although unproven benefits.